Back to Ask the Diabetes Team Ask the Diabetes Team

From Sydney, New South Wales, Australia:

Sometime last year, I noticed that my husband was going to sleep very quickly after dinner. I asked him to have a test and he was told that he was okay. However, six months later he received a communique saying "you know that test we did, well apparently you have diabetes". He immediately went onto a diet, which he sticks too rigidly, and his sugar level came under control. It does fluctuate occasionally, but with daily exercise it is fairly good. Since moving to Sydney 3 months ago, he saw a local doctor who put him on 6 tablets metformin [a pill for Type 2 diabetes] per day, blood pressure tablets, cholesterol tablets, and he is taking a tablet for sinus. His general health is now terrible, constantly ill, nauseous with diarrhoea, generally unhappy, and very he is cranky. I believe with diet and exercise, it is not necessary for him to have medication at this stage, so long as the sugar level is kept under control. My husband has never been a sick person, and I now find that he has been reduced to a neurotic mess through the conflicting advice he receives. Taking him off the metformin will immediately change his state of mind and alleviate his anxiety. I have asked him to go and talk to the Diabetes Centre so that he may be reassured of his state of health. What do you think?


You are right about the most important thing is the goal range blood sugar to be achieved (80 to 120 before meals). It may be that he can control his blood sugar for now with diet and exercise, or it may be that he would feel better on a different medication. Stomach upset is a common side effect of metformin but it usually goes away in time as the gut adjusts to the medication. You are right about consulting with the diabetes center too!


Original posting 8 Aug 2000
Posted to Medications: Pills for Diabetes


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.